Indiana, 2018

Flash Flooding and Damaging Wind in Indiana, February 24, 2018

February 24, 2018 · NWS PAH · 3 events in 2 counties and zones

Very localized flash flooding and isolated minor wind damage occurred across southwest Indiana. A surface low pressure center tracked rapidly north-northeast from Arkansas to the upper Mississippi Valley, dragging a warm front north across southwest Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$112,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Very localized flash flooding and isolated minor wind damage occurred across southwest Indiana. A surface low pressure center tracked rapidly north-northeast from Arkansas to the upper Mississippi Valley, dragging a warm front north across southwest Indiana. Instability was adequate for thunderstorms. A very moist air mass resulted in excessive rainfall rates, which produced flash flooding due to the water-logged ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 24, 1:24 PM CST, 5 hours 31 minutes earlier.

Area forecast discussion, Feb 24, 1:24 PM CST, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
124 PM CST Sat Feb 24 2018

.SHORT TERM...(Tonight through Monday night)
Issued at 109 PM CST Sat Feb 24 2018

Going forecast is coming into form/on track. If anything, some of
the short term modeling has it here/pushing thru a little quicker,
which is in part why SPC has shaved the western edge of our
Enhanced (svr) risk zone. But all things remain virtually
unchanged, with increasing wind shear/instability peaking around
00Z or shortly thereafter. See linear development already upstream
over western AR, and the warm sector convection is ongoing on
into our southern border counties. Anticipate increasing
convective threat thru nightfall, continuing into early evening
hours. Still high pw's will keep the flooding rains a hazard, with
another 1-2" possible thru the end of the event (higher amounts
locally in thunderstorms). So will re-up the FFA (and FLW's) and
continue thru tmrw morning, as we monitor for severe likelihood
thru the evening hours. It looks like a quick/sharp west to east
exit in the 06z-09z time frame with all pcpn over entirely by
12z. The remainder of the short term (Sunday thru Monday night)
will be recovery time, with High pressure giving dry weather and
generally seasonal temps for this time of year.

.LONG TERM...(Tuesday through Saturday)
Issued at 109 PM CST Sat Feb 24 2018

Ran with the blend and targeted the mid week rain chance,
starting Tue night and ending Thursday evening. During that time
frame, the models are increasingly signalling a wet pattern, with
another 1 to 2 inches on average possible, mainly along/south of
the Ohio river. This won't give a whole lot of recovery time from
the previous wetting, upwards to 3 days. Did go ahead and include
some elevated thunder risk late Tue night, and then again Wed
evening, as GFS shows supportive showalters and even some mucape
in the lower 1 km on the back end (time). This could result in
some locally higher totals, and depending upon how our river stems
are responding, may result in another headline/watch scenario. Not
too sold on convective chances just yet, so that's a maybe, but am
sold on some wet weather for the overall time frame.

Temps hold generally mild for this time of year, with a late week
cooldown behind the mid week storm system/wake of its departure.

&&

.AVIATION...
Issued at 109 PM CST Sat Feb 24 2018

Warm front lifting north will keep restricted cigs/vsbys, along
with increasing rain chances, in the forecast. Behind it, linear
convective chances increase into the evening hours, with IFR
restrictions forecast in thunderstorms for its passage. Gusty
south winds will shift to northwest overnight/with fropa, then
diminish upon clearing out/with high pressure taking over tmrw.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through late tonight for ILZ075>078-080>094.

MO...Flood Watch through late tonight for MOZ076-086-087-100-107>112-
     114.

IN...Flood Watch through late tonight for INZ081-082-085>088.

KY...Flood Watch through late tonight for KYZ001>022.

&&
Hazardous weather outlook, Feb 24, 3:30 PM CST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
330 PM CST Sat Feb 24 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
330 PM CST Sat Feb 24 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Showers and Thunderstorms this afternoon and evening, into the
overnight hours, will pose a severe weather and flooding hazard.

A Tornado Watch is in effect until 9 pm for most of southeast
Missouri, western Kentucky, and far southern Illinois. Refer to
the Watch product for details.

A Flood Watch remains in effect through late tonight, and that
product can be referenced for additional details. In addition,
Flood and Flash Flood Warnings remain in effect as a line of
thunderstorms with heavy rain impact the area.

Numerous river flood warnings are also in effect. Refer to the
warning products and their follow up statements for more details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An additional 1 to 2 inches of rainfall is possible during the
mid week time frame. Refer to the flood warnings and statements
for important river flood details, including the latest updated
information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this afternoon and evening for
the Tornado Watch. All reports of storm activity are appreciated.

In the hours before

Local storm report, Feb 24, 5:54 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
554 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     FLASH FLOOD      3 S HENDRICKSON         36.86N 90.47W
02/24/2018                   BUTLER             MO   BROADCAST MEDIA

            TOWERS ROAD AT RIPPLE LANE COMPLETELY UNDER WATER WITH
            PARTS OF THE ROAD WASHING OUT QUICKLY.

&&

ALR
Local storm report, Feb 24, 6:04 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
604 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     FLASH FLOOD      CREAL SPRINGS           37.62N 88.84W
02/24/2018                   WILLIAMSON         IL   FIRE DEPT/RESCUE

            SEVERAL ROADS IN THE SOUTHERN PORTION OF WILLIAMSON
            COUNTY QUICKLY BECOMING IMPASSABLE.

&&

ALR
Local storm report, Feb 24, 6:15 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
615 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     FLASH FLOOD      2 NW BROOKPORT          37.15N 88.65W
02/24/2018                   MASSAC             IL   PUBLIC

            PUBLIC REPORT OF WATER OVER STRAWBERRY ROAD.

&&

ALR
Local storm report, Feb 24, 6:21 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
621 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     FLASH FLOOD      THOMPSONVILLE           37.91N 88.76W
02/24/2018                   FRANKLIN           IL   PUBLIC

            SEVERAL ROADS REPORTED IMPASSABLE IN THE SE PORTION OF
            FRANKLIN CO.

&&

ALR
Special weather statement, Feb 24, 6:27 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Paducah KY
627 PM CST SAT FEB 24 2018

ILZ086-090-250100-
Saline IL-Pope IL-
627 PM CST SAT FEB 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR POPE AND SOUTHERN SALINE COUNTIES
UNTIL 700 PM CST...

At 627 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Carriers Mills to near Dixon Springs. Movement
was northeast at 55 mph.

Winds in excess of 40 mph will be possible with these storms. Due to
the saturated ground, some trees may be knocked down easier.

Locations impacted include...
Harrisburg, Eldorado, Golconda, Dixon Springs, Carriers Mills,
Stonefort, Eddyville and Muddy.

A tornado watch remains in effect until 900 PM CST for southern
Illinois...and western Kentucky.

LAT...LON 3760 8838 3760 8841 3742 8842 3741 8845
      3739 8847 3734 8848 3732 8850 3733 8870
      3768 8871 3783 8838
TIME...MOT...LOC 0027Z 244DEG 46KT 3767 8861 3739 8875

SP
Special weather statement, Feb 24, 6:47 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Paducah KY
647 PM CST SAT FEB 24 2018

ILZ087-091-250130-
Gallatin IL-Hardin IL-
647 PM CST SAT FEB 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR HARDIN AND GALLATIN COUNTIES
UNTIL 730 PM CST...

At 645 PM CST, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Rosiclare, or 13 miles southeast of Harrisburg,
moving northeast at 55 mph.

Winds in excess of 40 mph will be possible with this storm. Due to
the saturated ground, some trees may be knocked down easier.

Locations impacted include...
Shawneetown, Rosiclare, Equality, Cave-in-Rock, Elizabethtown, Old
Shawneetown, Junction, Karbers Ridge and Gross.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3784 8806 3784 8804 3782 8803 3782 8809
      3780 8807 3781 8804 3780 8803 3775 8805
      3770 8813 3766 8816 3758 8814 3753 8807
      3749 8806 3747 8809 3745 8828 3740 8836
      3742 8841 3760 8841 3760 8838 3775 8838
TIME...MOT...LOC 0045Z 240DEG 47KT 3756 8844

SP

The radar

The Evansville,IN radar (KVWX), 4 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gibson

When
February 24, 6:55 PM CST
Where
Gibson County, Owensville
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
38.270, -87.680

Numerous small trees and limbs were blown down in town. A trained spotter estimated winds gusted to at least 60 mph.

Flash Flood, Vanderburgh

When
February 24, 6:55 PM CST to 11:00 PM CST
Where
Vanderburgh County, 0.97 mi E of Stringtown to 1.12 mi S of Evansville Skyln Arp
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
38.029, -87.552

A high water rescue was conducted due to a vehicle stuck in floodwaters on the north side of the Evansville metro area. Heavy rain caused a sinkhole to open up in the city of Evansville near the downtown area. Widespread rainfall rates around one-half inch per hour occurred on saturated ground.

Flash Flood, Gibson

When
February 24, 7:30 PM CST to 10:00 PM CST
Where
Gibson County, 3 mi SW of Lyle to 1.91 mi NE of Johnson
Cause
Heavy Rain
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
38.340, -87.690

State Route 65 was washed out near the 25 mile marker north of Owensville. Some gravel roads in the area were washed out.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 735566, 737271, 737272.